MAUDE Adverse Event Report: SMITHS MEDICAL ASD, INC BIVONA® CUSTOM 7.0MM FOME-CUF® STANDARD TRACHEOSTOMY TUBE; TUBE TRACHEOSTOMY AND TUBE CUFF

SMITHS MEDICAL ASD, INC BIVONA® CUSTOM 7.0MM FOME-CUF® STANDARD TRACHEOSTOMY TUBE; TUBE TRACHEOSTOMY AND TUBE CUFF
Catalog Number CM3004N
Medical Device Problem Codes Air Leak (1008); Inadequacy of Device Shape and/or Size (1583); Infusion or Flow Problem (2964)
Health Effect - Clinical Codes Hypoventilation (1916); Lethargy (2560)
Date of Event 01/24/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The device is currently being evaluated; the manufacturer will file a follow-up report detailing the results of the evaluation once it is completed.Device evaluation in progress.
 
Event or Problem Description
It was reported that during patient use of the bivona® custom 7.0mm fome-cuf® standard tracheostomy tube, the tracheostomy tube was leaking air around the bottom cuff.The reported tracheostomy tube had two device cuffs, the top cuff was located at the stoma and the bottom cuff was located at the distal end of the shaft.According to the report, the device was processed on (b)(6) and placed into the patient's trachea on (b)(6).It was reported that during placement the device inserted into the patient's stoma easier than normal and with less resistance.It was reported that the cuff of the device was too small.After three days patient use, three of the patient's nurses determined that the tracheostomy tube was not maintaining a proper seal in all bodily positions.Additionally, the nurses noted a ventilation leak coming out patient's stoma.On (b)(6), the tracheostomy tube was replaced with the patient previous device.The patient experienced lethargy and their lungs became atelectasis due to the reported event.It was reported that the event was resolved after the tracheostomy tube change.No permanent adverse effect to patient was reported.
 
Additional Manufacturer Narrative
Two bivona® 7.0mm custom tracheostomy tube were returned for investigation.Visual inspection of the devices revealed that both devices were in like-new condition with no signs of contamination, tears, holes, or rips.The devices were inspected and the cuffs on both devices were measured using a digital caliper.The two cuffs on both devices were found to be within specification.During functional testing, the two device cuffs located on each tracheostomy tube were inflated with 20cc's of air and the devices were submerged under water.It was found that both cuffs on the devices inflated and held air with no leaks present.Investigation was unable to confirm the reported issue and found that both devices functioned as intended.

Brand Name
BIVONA® CUSTOM 7.0MM FOME-CUF® STANDARD TRACHEOSTOMY TUBE
Common Device Name
TUBE TRACHEOSTOMY AND TUBE CUFF
Manufacturer (Section D)
SMITHS MEDICAL ASD, INC
6000 nathan lane north
minneapolis MN 55442
MDR Report Key6367891
Report Number3012307300-2017-00579
Device Sequence Number19138994
Product Code JOH
UDI-Device Identifier15019517019902
UDI-Public15019517019902
Combination Product (Y/N)N
Initial Reporter StateKS
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source consumer,distributor
Initial Reporter Occupation Patient Family Member or Friend
Type of Report Initial,Followup
Report Date (Section B) 04/21/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/13/2022
Device Catalogue NumberCM3004N
Device Lot NumberDS001588
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/09/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 02/02/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date03/01/2017
Supplement Report FDA Received Date04/22/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age25 YR